MAUDE Adverse Event Report: WILLIAM A. COOK AUSTRALIA, PTY LTD ZENITH FENESTRATED AAA ENDOVASCULAR GRAFT DISTAL BIFURCATED BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

WILLIAM A. COOK AUSTRALIA, PTY LTD ZENITH FENESTRATED AAA ENDOVASCULAR GRAFT DISTAL BIFURCATED BODY; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Catalog Number ZFEN-D-20-45-76-C
Health Effect - Clinical Codes Aneurysm (1708); Death (1802); Rupture (2208)
Date of Event 01/21/2017
Type of Reportable Event Death
Additional Manufacturer Narrative
This device was implanted along with a zenith fenestrated aaa endovascular graft proximal body - rpn: zfen-p-2-32-124-r.The second device was reported in report 9680654-2017-00003.
 
Event or Problem Description
The patient had a ruptured aneurysm from a type 3 endoleak caused by graft separation.The patient expired on (b)(6) 2017 at (b)(6) hospital emergency room.The proximal fenestrated graft and the distal bifurcated graft lost their overlap and the two grafts separated.The devices were initially implanted on the (b)(6) 2013 at (b)(6).
 
Additional Manufacturer Narrative
This device was implanted along with a zenith fenestrated aaa endovascular graft proximal body - rpn : zfen-p-2-32-124-r.The second device was reported in report 9680654-2017-00003.The complaint device was not returned for evaluation.Additional information was received: "the doctor said there was no autopsy or explant done." the work order record for (b)(4) was reviewed and appeared complete and correct.The instructions for use (ifu) supplied with the complaint device states: "the long-term performance of fenestrated endovascular grafts, including the stents placed in fenestrations/scallops, has not yet been established.All patients should be advised that endovascular treatment requires life-long, regular follow-up to assess their health and the performance of their endovascular graft.Patients with specific clinical findings (e.G., endoleaks, enlarging aneurysms, changes in the structure or position of the endovascular graft, or stenosis/occlusion of vessels accommodated by fenestrations) should receive enhanced follow-up." "after endovascular graft placement, patients should be regularly monitored for perigraft flow, aneurysm growth, patency of vessels accommodated by a fenestration/scallop, or changes in the structure or position of the endovascular graft.At a minimum, annual imaging is recommended, including: 1) abdominal radiographs to examine device integrity (separation between components, stent fracture or barb separation) and 2) contrast and non-contrast ct to examine aneurysm changes, perigraft flow, patency, tortuosity and progressive disease.If renal complications or other factors preclude the use of image contrast media, abdominal radiographs and duplex ultrasound may provide similar information." "key anatomic elements that may affect successful exclusion of the aneurysm include severe proximal neck angulation (> 45 degrees for infrarenal neck to axis of aaa or > 45 degrees for suprarenal neck relative to the immediate infrarenal neck); short proximal aortic neck (<4 mm); greater than 10% increase in diameter over 15 mm of proximal aortic neck length; and circumferential thrombus and/or calcification at the arterial implantation sites, specifically the proximal aortic neck and distal iliac artery interface.Irregular calcification and/or plaque may compromise the fixation and sealing of the implantation sites.Necks exhibiting these key anatomic elements may be more conducive to graft migration" "potential adverse events that may occur and/or require intervention include, but are not limited to: endoleak, and endoprosthesis (improper component placement; incomplete component deployment; component migration; suture break; occlusion; infection; stent fracture; graft material wear; dilatation; erosion; puncture; perigraft flow; barb separation and corrosion)." "repeat angiogram to verify: the degree of overlap with proximal body (no less than 2 stents); the position of the contralateral limb; the position of the ipsilateral iliac limb with respect to the common iliac bifurcation." "reposition distal bifurcated body as required." medical imaging was received and reviewed by william a cook australia medical director (md).The md stated: "the proximal and distal components of the endograft have opened up at the junction between the two parts, with a type iii endoleak at that point."; "this is a case of very marked anterior ¿bowing¿ of the graft, with separation of the components" and "whether or not the patient¿s aorta was as tortuous as this at the time the endograft was inserted is something we don¿t know, but it would be likely to have been the case.Also, the graft itself is inside an aneurysm with a fairly small amount of thrombus, meaning that the graft can bow even more, with no restriction by organised thrombus."; "it is not a defect in the graft itself nor its design." based on the information present, a definitive root cause of the complaint could not be identified.It is possible that one or more of the following factors could have contributed to the complaint: graft sizing; graft migration; patient-related factors.It is possible that patient-related factors contributed to the complaint as per the medical director's evaluation, and this included angulation of the aneurysm (progressive over time) and/or presence of thrombus.There is no evidence that a device nonconformance or deficiency contributed to the complaint.
 
Event or Problem Description

Brand Name
ZENITH FENESTRATED AAA ENDOVASCULAR GRAFT DISTAL BIFURCATED BODY
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
WILLIAM A. COOK AUSTRALIA, PTY LTD
95 brandl street
eight mile plains
brisbane QLD 4 113
AS  QLD 4113
MDR Report Key6320597
Report Number9680654-2017-00004
Device Sequence Number16288089
Product Code MIH
UDI-Device Identifier10827002325637
UDI-Public(01)10827002325637(17)160229(10)AC916430
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2013
Reporter Type Manufacturer
Report Source distributor
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/28/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberZFEN-D-20-45-76-C
Was Device Available for Evaluation? No
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 01/26/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date02/09/2017
Supplement Report FDA Received Date03/27/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ZFEN-P-2-32-124-R